Texas, 2013

Hail in Texas, April 9, 2013

April 9, 2013 · NWS FWD · 8 events in 1 county or zone

Two thunderstorms affected Young County producing hail up to the size of tennis balls. These thunderstorms developed as a cold front and dryline combined just northwest of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$44,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Two thunderstorms affected Young County producing hail up to the size of tennis balls. These thunderstorms developed as a cold front and dryline combined just northwest of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 9, 5:43 PM CST, 41 minutes earlier.

Area forecast discussion, Apr 9, 5:43 PM CST, 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
643 PM CDT TUE APR 9 2013

.AVIATION...
/00Z TAFS/

THE STRONG COLD FRONT IS CURRENTLY LOCATED FROM NEAR MIDLAND TO
ABILENE TO WICHITA FALLS AND NORTHEAST FROM THERE AND WILL
CONTINUE TO MOVE SOUTH AND EAST THROUGH LATE TONIGHT. SCATTERED
SEVERE THUNDERSTORMS HAVE ATTEMPTED TO DEVELOP AND MAINTAIN
THEMSELVES OVER THE LAST FEW HOURS ACROSS NORTHWEST TEXAS BUT THE
COLD FRONT SEEMS TO BE UNDERCUTTING THESE STORMS CAUSING THEM TO
WEAKEN WITH TIME. NEW DEVELOPMENT CONTINUES ON THE SOUTHERN END OF
THE BROKEN LINE. IN THE NEAR TERM...VFR CONDITIONS SHOULD PREVAIL
WITH SOUTHERLY WINDS AROUND 20KTS AT THE MAJOR AIRPORTS. LATER
TONIGHT AS THE FRONT CONTINUES SOUTHEAST...WE SHOULD SEE A GENERAL
INCREASE IN THE COVERAGE OF SCATTERED SHOWERS AND THUNDERSTORMS.
THE FRONT SHOULD BE MOVING THROUGH THE METROPLEX AIRPORTS AROUND
MIDNIGHT TONIGHT WITH SCATTERED THUNDERSTORMS ALONG IT. COVERAGE
OF SHOWERS AND THUNDERSTORMS IS ACTUALLY EXPECTED TO INCREASE
AFTER THE FRONT PASSES THROUGH. STRONG FORCING FROM THE UPPER
LEVEL TROUGH WILL PERSIST THROUGH MUCH OF WEDNESDAY SO HAVE
EXTENDED THE PREVAILING PRECIPITATION THROUGH MIDDAY. INSTABILITY
ABOVE THE SHALLOW COLDER AIR WILL BE SUFFICIENT FOR ISOLATED
THUNDERSTORMS SO WILL ALSO LEAVE VCTS IN THROUGH MIDDAY. ON AND
OFF THUNDERSTORMS CAN BE EXPECTED WITH CIGS LOWERING TO IFR BY
MORNING. PRECIP WILL END FROM WEST TO EAST DURING THE DAY
WEDNESDAY WITH CIGS GRADUALLY IMPROVING.

DUNN

&&

.UPDATE...
WE DID SEND UP A 20Z SOUNDING AND THE DATA WITH THIS RADIOSONDE
LOOKS MUCH MORE REPRESENTATIVE THAN THE PREVIOUS 18Z SOUNDING. WE
BELIEVE THE RADIOSONDE USED IN THE 18Z SOUNDING WAS BAD OR
DAMAGED. THE 20Z SOUNDING SHOWS A STOUT CAP STILL IN PLACE...BUT
WE KNOW THE CAP IS WEAKENING ALONG THE DRYLINE OVER OUR WESTERN
COUNTIES. HOWEVER...WE STILL THINK STORMS WILL NOT DEVELOP IN OUR
WEST AND NORTHWESTERN COUNTIES UNTIL THE FRONT ARRIVES IN A FEW
HOURS.

82/JLD

&&

.PREV DISCUSSION... /ISSUED 324 PM CDT TUE APR 9 2013/

OVERALL THINKING REGARDING THE SEVERE WEATHER POTENTIAL FOR THE
NEXT 24 HOURS HAS NOT CHANGED. THE BIGGEST CHANGE IS THAT THE COLD
FRONT IS RAPIDLY MOVING THROUGH NORTHWEST TEXAS AND SOUTHWEST
OKLAHOMA AT THIS TIME AND IS STARTING TO OVERTAKE THE DRYLINE JUST
WEST OF VERNON. THE FRONT WILL CONTINUE RACING SOUTHEAST THIS
EVENING AND THE CHANCE FOR SEVERE STORMS DEVELOPING ALONG THE
DRYLINE IS QUICKLY DIMINISHING. HOWEVER...THE CAP HAS WEAKENED
NEAR AND IMMEDIATELY AHEAD OF THE FRONT. LOCAL SEVERE WEATHER
PARAMETERS ALSO INDICATE THE CAP HAS SUFFICIENTLY WEAKENED ALONG
THE DRYLINE OVER OUR WESTERN COUNTIES AND SOME SEVERE STORMS WILL
BE POSSIBLE ALONG THE COLD FRONT AS IT MOVES INTO OUR AREA THIS
EVENING. MOST OF THE STORMS THAT DEVELOP ALONG THE FRONT WILL BE
QUICKLY UNDERCUT BY THE COLD ARCTIC AIR BEHIND THE FRONT AND
BECOME ELEVATED. THUS...THE MAIN THREAT WITH THESE STORMS WILL BE
HAIL. THE THREAT FOR SEVERE STORMS WILL CONTINUE ALONG THE FRONT
OVERNIGHT AND WE WILL LIKELY SEE AN INCREASE IN STORM COVERAGE
ALONG AND BEHIND THE FRONT AS THE LOW LEVEL JET INCREASES AND
UPPER LEVEL LIFT INCREASES OVER THE REGION. HAIL WILL CONTINUE TO
BE THE MAIN THREAT OVERNIGHT.

LATEST TRACKING OF THE FRONT HAS IT REACHING OUR NORTHWEST
COUNTIES BETWEEN 00-01Z/7-8 PM CDT. HAVE ADJUSTED THE WINDS AND
POPS IN THE NEAR-TERM TO REFLECT THIS FASTER TIMING. DESPITE
HIGH POPS ACROSS THE REGION OVERNIGHT...COVERAGE MAY LIKELY BE
SPARSE AT FIRST BUT THEN INCREASE AS THE NIGHT PROGRESSES. BY
MIDDAY WEDNESDAY...THE FRONT WILL BE THROUGH MOST IF NOT ALL OF
THE CWA AND THE PRECIPITATION WILL BE ENDING FROM WEST TO EAST
THROUGH THE EVENING HOURS. SINCE THE FRONT WILL BE NEARLY THROUGH
THE REGION BY NOON TOMORROW...THE THREAT FOR SEVERE WEATHER WILL
SHIFT EAST AND SOUTHEAST OF THE REGION...BUT A FEW ELEVATED
STORMS PRODUCING HAIL WILL STILL BE POSSIBLE BEHIND THE FRONT
DURING THE DAY TOMORROW.

TEMPERATURES BEHIND THE COLD FRONT ARE QUICKLY FALLING INTO THE
50S WITH TEMPERATURES IN THE 30S IN THE TEXAS PANHANDLE. EXPECT
TEMPERATURES TO FALL TONIGHT AS THE FRONT PASSES WITH OVERNIGHT
LOWS IN THE 30S ACROSS MOST AREAS WEST OF INTERSTATE 35/35W.
ONGOING RAIN AND CLOUD COVER TOMORROW WILL KEEP DAYTIME HIGHS IN
THE MID 40S TO MID 50S ACROSS MOST OF THE REGION. OVER THE EASTERN
COUNTIES...DAYTIME HIGHS WILL OCCUR EARLY IN THE MORNING WITH
FALLING TEMPERATURES FOR MUCH OF THE DAY. ON WEDNESDAY
NIGHT...AS THE WINDS DECREASE TO AROUND 5 MPH...TEMPERATURES WILL
FALL WITH OVERNIGHT LOWS IN THE 30S ACROSS MUCH OF THE REGION.
NEAR FREEZING TEMPERATURES ARE LIKELY WEST OF INTERSTATE 35 AND
NORTH OF INTERSTATE 20.

THE REMAINDER OF THE UPPER LEVEL TROUGH WILL PASS ACROSS THE
REGION ON THURSDAY AND BENIGN WEATHER IS EXPECTED THROUGH THE
REMAINDER OF THE FORECAST. ON FRIDAY...ANOTHER WEAK FRONT WILL
SLIDE ACROSS THE RED RIVER BUT IS NOT EXPECTED TO ADVANCE FARTHER
SOUTH THAN ABOUT INTERSTATE 20. TEMPERATURES BEHIND THIS FRONT
WILL NOT BE VERY COOL AND NOT MUCH TEMPERATURE CHANGE IS EXPECTED.
TEMPERATURES WILL CONTINUE TO WARM THROUGH THE WEEKEND WITH A
RETURN TO 80 DEGREE TEMPERATURES BY SUNDAY AND MONDAY. OUR NEXT
CHANCE FOR RAIN COULD BE BY THE MIDDLE OF NEXT WEEK WITH ANOTHER
COLD FRONT.

82/JLD

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  50  57  38  62  41 /  90  60  10   0   0
WACO, TX              60  62  39  64  41 /  90  70  10   5   0
PARIS, TX             60  62  37  57  39 /  90  70  20   5   0
DENTON, TX            47  55  35  61  36 /  90  60  10   0   0
MCKINNEY, TX          52  58  35  59  38 /  90  60  10   5   0
DALLAS, TX            53  59  39  61  42 /  90  70  10   0   0
TERRELL, TX           59  61  35  60  40 /  90  70  10   5   0
CORSICANA, TX         63  65  35  64  41 /  70  80  10   5   0
TEMPLE, TX            63  64  39  64  42 /  80  80  10   5   0
MINERAL WELLS, TX     42  51  33  63  38 /  90  40  10   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Apr 9, 2:47 PM CST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
347 PM CDT TUE APR 9 2013

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-101215-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
347 PM CDT TUE APR 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.
SCATTERED TO NUMEROUS THUNDERSTORMS WILL SPREAD FROM WEST TO EAST
ACROSS NORTH TEXAS TONIGHT AS A COLD FRONT MOVES ACROSS THE AREA.
SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. AN
ISOLATED TORNADO IS POSSIBLE WITH ANY DISCRETE STORMS THAT DEVELOP
EARLY THIS EVENING NORTHWEST OF A CISCO TO ST JO LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORM CHANCES WILL CONTINUE WEDNESDAY. A FEW SEVERE STORMS
ARE POSSIBLE EAST OF A LINE FROM TEMPLE TO SULPHUR SPRINGS. THE
SEVERE THREAT WILL DECREASE THROUGH THE DAY AS MUCH COOLER AND
MORE STABLE AIR FILLS IN BEHIND THE COLD FRONT.

THUNDERSTORM CHANCES WILL END FROM WEST TO EAST WEDNESDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED EARLY EVENING ALONG AND
NORTHWEST OF A CISCO TO ST JO LINE. ADDITIONAL SPOTTER ACTIVATION
MAY BE NEEDED OVERNIGHT NORTHWEST OF A LINE FROM SULPHUR SPRINGS
TO LAMPASAS.

In the hours before

Special weather statement, Apr 9, 6:10 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
710 PM CDT TUE APR 9 2013

TXZ100-100045-
YOUNG TX-
710 PM CDT TUE APR 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN YOUNG COUNTY

AT 710 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 13 MILES WEST OF OLNEY...MOVING NORTHEAST AT 60
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE OLNEY.

NICKEL-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3334 9896 3340 9896 3341 9895 3340 9856
      3339 9856 3323 9896 3324 9896 3334 9897
TIME...MOT...LOC 0010Z 241DEG 53KT 3334 9893

The radar

The Dyess AFB radar (KDYX), 97 km away, was scanning. The volume nearest the first event began at 00:24 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Young

When
April 9, 6:24 PM CST
Where
Young County, 6.32 mi N of Padgitt
Measured
1.5 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
33.370, -98.940

Walnut sized hail was covering most of the ground 6 miles south of Megargel.

Hail, Young

When
April 9, 6:25 PM CST
Where
Young County, Olney Muni Arpt
Measured
1.75 in hail
Property damage
$12,000
Reported by
NWS Employee
Coordinates
33.350, -98.820

Golf ball sized hail was reported at the Olney Municipal Airport.

Hail, Young

When
April 9, 6:25 PM CST
Where
Young County, 0.92 mi WSW of Olney Muni Arpt
Measured
1.75 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
33.343, -98.833

Golf ball sized hail was reported 3.5 miles west-southwest of Olney, near the Olney Municipal Airport.

Hail, Young

When
April 9, 6:28 PM CST
Where
Young County, 4 mi WSW of Olney
Measured
1.5 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
33.348, -98.834

Ping pong ball sized hail was reported 4 miles west-southwest of Olney.

Hail, Young

When
April 9, 6:30 PM CST
Where
Young County, Olney
Measured
2.5 in hail
Property damage
$15,000
Reported by
Public
Coordinates
33.370, -98.770

Hail, Young

When
April 9, 6:31 PM CST
Where
Young County, Olney
Measured
1.75 in hail
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
33.370, -98.770

Hail, Young

When
April 9, 7:45 PM CST
Where
Young County, 1.77 mi SSW of Olney Muni Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.325, -98.828

Hail up to the size of quarters was reported along Highway 79 to the southwest of Olney.

Hail, Young

When
April 9, 7:47 PM CST
Where
Young County, 5.42 mi S of Olney
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.293, -98.753

Hail up to the size of quarters was reported near Orth and Highway 251 to the south of Olney.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438837, 438848, 438851, 438852, 438853, 438854, 438855, 438857.